Maine, 2003

Lightning Strike in Maine, August 13, 2003

August 13, 2003 · NWS GYX · 1 event in 1 county or zone

A man working outside a building in Eliot was injured when lightning struck nearby. He was taken to a local hospital as a precautionary measure and later released.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A man working outside a building in Eliot was injured when lightning struck nearby. He was taken to a local hospital as a precautionary measure and later released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 8:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 8:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT WED AUG 13 2003

WILL ISSUE A MORNING UPDATE TO DROP MENTION OF FOG AND TO TWEAK THE
POS A BIT. WILL KEEP POPS AT 30 IN MTNS AND BRING POPS TO 50 FOR THE
REST OF THE FA. STATIONARY FRON STILL SITTING ACROSS SRN NH NRN MA.
DEW PTS IN THE LOWER TO MID 70S S OF THE FRON. IN THE GYX FA DEW PTS
IN THE MID 60S AND BEHIND THE FRONT NOW STRETCHED ACROSS THE ST
LAWRENCE RIVER DEPTS ARE IN THE LOWER TO MID 50S. THIS FRONT IS
SPAWING THE CONVECTION IN THE NRN PART OF FA ATTM. THIS WILL SINK S
TDY AND SLOWLY DRY THE FA OUT. A WARM FRON WILL THEN MOVE THRU FA
FRI AFTN FOLLOWED BY A COLD FRONT ON SAT MORN. THIS FRONT APPEARS AS
THOUGH IT WILL MOVE THRU A BIT LATER THAN I THOUGHT YESTERDAY AND
MAY HANG UP ACROSS SE NEW ENGLAND AS SEVERAL WAVES FORM ON IT.

.GYX...
ME...NONE.
NH...NONE.

TFH
Hazardous weather outlook, Aug 13, 3:45 AM EST, 9 hours 15 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
445 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

LOCALIZED HEAVY RAIN MAY PRODUCE DRAINAGE PROBLEMS...MAINLY OVER
AREAS WHICH HAVE HAD HEAVY RAIN OVER THE PAST COUPLE DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DRIER WEATHER
PATTERN SHOULD MINIMIZE THE RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

In the hours before

Special weather statement, Aug 13, 10:35 AM EST, 2 hours 25 minutes before
MEZ026-131630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1135 AM EDT WED AUG 13 2003

...STRONG THUNDERSTORMS MOVING THROUGH LINCOLN COUNTY...

AT 1130 AM WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING TO THE
SOUTHEAST THROUGH LINCOLN COUNTY AT 25 MPH.  THESE THUNDERSTORMS
WILL PRODUCE FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN AS THEY
MOVE THROUGH LINCOLN COUNTY AND OFF THE COAST THROUGH 1230 PM.
GUSTY WINDS AND HAIL ARE ALSO POSSIBLE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

SJC
Special weather statement, Aug 13, 11:37 AM EST, 1 hour 23 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1237 PM EDT WED AUG 13 2003

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON
ACROSS MUCH OF NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE.
WEATHER RADAR ALREADY SHOWS SCATTERED STRONG THUNDERSTORMS ACROSS
THE REGION.  SOME THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING
STRIKES AND VERY HEAVY RAIN.  LOCALIZED FLOODING OR PONDING OF WATER
COULD OCCUR WITH ANY LONG DURATION HEAVY RAIN.  GUSTY WINDS AND HAIL
ARE ALSO POSSIBLE.

PEOPLE LIVING OR VACATIONING IN SOUTHERN AND CENTRAL NEW HAMPSHIRE
AND SOUTHERN AND WESTERN MAINE SHOULD BE ALERT TO ANY THUNDERSTORMS
THAT APPROACH THEIR AREA.

SEEK SAFE SHELTER AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM.
BOATERS SHOULD SEEK SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE AND
MOTORISTS SHOULD NOT DRIVE ACROSS ANY ROAD COVERED BY RUNNING WATER.

SJC

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
August 13, 1:00 PM EST
Where
York County, Eliot
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333460.